Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 151, NWS Jackson, KY

June 11, 2004Letcher County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 11, 2004, 8:04 PM EDT for Letcher County, Kentucky. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 8:04 PM EDT (00:04 UTC)
Expired
Jun 11, 2004, 9:00 PM EDT
In force
56 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Letcher County, KY

The radar

The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 589 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
589 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS53 KJKL 120004
SVRJKL
KYC133-120100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
804 PM EDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LETCHER COUNTY IN KENTUCKY.

* UNTIL 900 PM EDT.

* AT 804 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR
  SACKETT...OR 8 MILES NORTHWEST OF WHITESBURG...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TILLIE AROUND 810 PM EDT.
  POLLY AROUND 815 PM EDT.
  CROWN AROUND 820 PM EDT.
  SOUTHDOWN AROUND 825 PM EDT.
  SERGENT AROUND 830 PM EDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA GO INSIDE A STURDY SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3734 8290 3720 8304 3688 8263 3710 8242

$$

GREIF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 5:54 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 5:54 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
554 PM EDT FRI JUN 11 2004

.DISCUSSION...
MESOETA SOUNDINGS DEPICTED DEEP LAYER MOISTURE AND SUFFICIENT
INSTABILITY TO SUPPORT STORMS INTO EVENING HOURS OF DAY ONE...SO
WENT WITH LIKELY POPS IN NORTHERN COUNTIES AS WESTERN EDGE OF SQUALL
LINE MOVES SOUTHWARD THROUGH EAST CENTRAL KENTUCKY. SOME CELLS STILL
FIRING UP HEAR WESTERN EDGE OF THIS LINE IN NORTHERN REGION OF WATCH
BOX. WENT WITH CHANCE POPS FOR REST OF CWA IN CASE NEW STORMS FIRE
UP BEFORE SUNSET IN STILL MOIST...UNSTABLE AIR MASS. WENT VERY CLOSE
TO GFS MOS FOR TEMPS FOR THE SHORT TERM...AS A VERY WARM...HUMID AIR
MASS IS GOING TO STAY IN PLACE FOR THE NEXT SEVERAL DAYS...WITH
LIGHT SOUTHERLY TO SOUTHWESTERLY WINDS. ANOTHER MCS SHOULD FORM
ALONG NEARLY STATIONARY FRONTAL BOUNDARY TO THE NORTH AND DIVE
SOUTHWARD ONCE AGAIN FOR SUNDAY AFTERNOON INTO MONDAY MORNING. A
FORWARD PROPAGATING MCS WILL BE POSSIBLE AS STORMS THAT FORM IN
SOUTHERN IN/OH WILL HAVE LARGE AMOUNTS OF MOIST AIR TO FEED OFF OF
IN CENTRAL AND EASTERN KENTUCKY ON SUNDAY AND MONDAY. USED A BLEND
OF THE GFS AND MESOETA MODEL OUTPUT FOR TIMING AND AREAL COVERAGE OF
PRECIP AND SKY COVER FOR SUNDAY AND MONDAY.

.PREV DISCUSSION...

NORTHERN PLAINS/ROCKIES UPPER VORT SPINNING AND EJECTING ENERGY
ACROSS THE PLAINS.  SURFACE LOW MOVING OUT INTO NE BEGINNING TO PUSH
NEARLY STATIONARY BOUNDARY ACROSS IA/NORTHERN IL/IN NORTH AS A WARM
FRONT.  SHORTWAVE CURRENTLY COMING ACROSS IL IS EXPECTED TO ROUND
TOP OF H5 RIDGE WITH N/S AXIS ACROSS OH VALLEY.  EASTERN EXTENT OF
SFC BOUNDARY TO SAG SOUTH INTO VA TODAY...BUT STAYING TO OUR NORTH.
WITH THIS...HAVE POP GRADIENT WITH TRACK OF SHORTWAVE AND A FINGER
OF HIGHER POPS ALSO STRETCHING ALONG THE VA BORDER FOR AFTERNOON
TERRAIN CONVECTION.  WITH PWS NEAR 1.8 IN...HEAVY RAIN CAN RESULT
FROM SLOW MOVING STUBBORN SHRA/TS.

HAVE CONTINUED REDUCED POPS INTO THE NIGHT ESPECIALLY FOR NORTHEAST
ZONES.  ALTHOUGH H5 RIDING SHOULD BE TAKING PLACE CANT RULE OUT
JUST YET ANY NOCTURNAL ACTIVITY IN THE VICINITY OF THE FRONT. BY SAT
FRONT SHOULD BE LYING THROUGH CWA...AND WILL BE TRIGGER FOR 50/50
CHC POPS.

TEMPS SHOULD REMAIN FAIRLY CONSISTENT FROM DAY TO DAY...ONLY A
DEGREE OR SO COOLER ON THE DAYS WITH INCREASED SKY COVER AND/OR
POPS.

&&

.PREV DISCUSSION...

1045 PM EDT THU JUN 10 2004

02Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE THROUGH EAST KENTUCKY
UNDERNEATH A WAVY FRONT RUNNING WEST TO EAST THROUGH THE OHIO
VALLEY. THE EARLIER ACTIVITY HAS DIED DOWN...IN A SIMILAR PATTERN TO
LAST EVENING. SOME SUBSIDENCE AND A LACK OF A TRIGGER SHOULD KEEP
CONVECTION TO A MINIMUM OVERNIGHT WITH AN INCREASE POSSIBLE LATE AS
A SHORTWAVE ARRIVES FROM THE WEST. A BETTER CHANCE WILL HOLD OFF
UNTIL MIDDAY FRIDAY AS THE WAVE MOVES THROUGH CLOSER IN TIME TO PEAK
HEATING. UPDATE TO ZONES...GRIDS AND TABULAR PRODUCTS ALREADY
ISSUED.

&&

.PREV DISCUSSION...

511 PM EDT THU JUN 10 2004

.DISCUSSION...
LEFT IN CHANCE POPS FOR TONIGHT BASED ON 18Z MESOETA RUN. MODEL HAS
AN AREA OF LIGHT PRECIP STILL LINGERING ACROSS PORTIONS OF EASTERN
KENTUCKY. SOUNDINGS STILL UNSTABLE AS WELL THROUGH SUNSET...THIS
COUPLED WITH CONVECTIVE ACTIVITY STILL POPPING IN SURROUNDING
CWAS...WANTED TO TRY AND ACCOUNT FOR ANY LINGERING SHOWERS OR STORMS
THAT MIGHT MAKE THEIR WAY INTO JKL CWA. LOOKS LIKE FRIDAY
AFTERNOON...EVENING...AND NIGHT COULD BE SOGGY...AS A COLD FRONT
FINALLY BEGINS MAKING ITS WAY SOUTHWARD INTO KENTUCKY. MESOETA
DEPICTS THIS NICELY. PLENTY OF MOISTURE WILL STILL BE IN PLACE DUE
TO LACK OF CONVECTIVE ACTIVITY THIS AFTERNOON...SO ONCE STORMS
INITIATE...THEY WILL HAVE PLENTY OF FUEL TO FEED OFF OF. ANOTHER
ROUND OF PRECIP IS BEING PROGGED TO MOVE THROUGH CENTRAL AND EASTERN
KENTUCKY SATURDAY MORNING...ACCORDING TO MESOETA. LOOKS AS IF THIS
SECOND ROUND OF CONVECTIVE ACTIVITY ON SATURDAY WILL FOCUS ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY THAT WILL BE SAGGING SLOWLY
SOUTHWARD. WITH WEAK MIDLEVEL WIND FIELD...ANY STORMS THAT FORM ARE
GOING TO BE SLOW MOVING...SO POTENTIAL FOR ISOLATED AREAS OF HEAVY
RAINFALL WILL EXIST.

1115 AM EDT THU JUN 10 2004

NO CHANGES WERE MADE TO MORNING ZONES...OTHER THAN SOME WORDING
CHANGES. LEFT IN LIKELY POPS FOR TODAY...AS A WEAK SHORTWAVE
DEPICTED IN 500 MB AND 700 MB ANALYSES WILL BE MOVING ACROSS EASTERN
KENTUCKY THIS AFTERNOON AND EVENING. DEWPOINTS STILL IN THE UPPER
60S ACROSS MOST OF REGION. THIS ALONG WITH VERY UNSTABLE SOUNDINGS
ALSO PROMPTED LEAVING IN LIKELY POPS...ESPECIALLY AS AFTERNOON
HEATING INCREASES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

RICHEY
Hazardous weather outlook, Jun 11, 5:05 AM EDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT FRI JUN 11 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
505 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A GOOD CHANCE FOR THUNDERSTORMS TODAY AND
TONIGHT...ESPECIALLY ACROSS NORTHEAST KENTUCKY.  THERE IS THE
POTENTIAL FOR HEAVY RAINFALL FROM SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A CHANCE FOR THUNDERSTORMS IS FORECAST FOR SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OUDEMAN

In the hours before

Special weather statement, Jun 11, 5:47 PM EDT, 2 hours 17 minutes before
KYZ044-050>052-058-059-104-111-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
547 PM EDT FRI JUN 11 2004

KYZ044-050>052-058-059-104-111-112215-
BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-LEE KY-MONTGOMERY KY-
POWELL KY-ROWAN KY-
INCLUDING THE CITIES OF...BEATTYVILLE...FLEMINGSBURG...IRVINE...
MOREHEAD...MOUNT STERLING...OWINGSVILLE...SANDY HOOK AND STANTON
547 PM EDT FRI JUN 11 2004

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PEOPLE IN THE
FOLLOWING COUNTIES...

FLEMING...BATH...ROWAN...ELLIOTT...MONTGOMERY...POWELL...ESTILL AND
LEE.

THE STRONG TO SEVERE THUNDERSTORMS THAT PROMPTED THE WATCH HAVE MOVED
SOUTHEAST AND AWAY FROM THE NORTHERN PART OF THE KENTUCKY.
ACCORDINGLY...THE WATCH HAS BEEN CANCELLED FOR THE MENTIONED
COUNTIES. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER
THIS EVENING AND OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, VISIT OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/JKL

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:02 PM EDTFlash Flood WarningJKLFleming3 hr
Jun 12, 2:08 PM EDTSevere Thunderstorm WarningJKLPulaski37 min
Jun 12, 2:35 PM EDTFlash Flood WarningJKLRowan3 hr
Jun 12, 2:36 PM EDTSevere Thunderstorm WarningJKLRowan39 min
Jun 12, 2:48 PM EDTSevere Thunderstorm WarningJKLMenifee42 min
Jun 12, 3:05 PM EDTFlash Flood WarningJKLMenifee3 hr
Jun 12, 3:06 PM EDTSevere Thunderstorm WarningJKLMcCreary39 min
Jun 12, 3:13 PM EDTSevere Thunderstorm WarningJKLFloyd47 min
Jun 12, 3:36 PM EDTSevere Thunderstorm WarningJKLClay39 min
Jun 12, 3:44 PM EDTFlash Flood WarningJKLElliott3 hr
Jun 12, 3:49 PM EDTFlash Flood WarningJKLMorgan3 hr
Jun 12, 3:57 PM EDTFlash Flood WarningJKLFloyd, Martin3 hr
Jun 12, 4:26 PM EDTFlash Flood WarningJKLJohnson, Pike6 hr
Jun 12, 4:37 PM EDTFlash Flood WarningJKLBath, Fleming6 hr
Jun 12, 4:45 PM EDTSevere Thunderstorm WarningJKLFloyd45 min
Jun 12, 4:48 PM EDTFlash Flood WarningJKLEstill6 hr
Jun 12, 5:31 PM EDTSevere Thunderstorm WarningJKLWayne44 min
Jun 12, 5:42 PM EDTFlash Flood WarningJKLRowan5 hr
Jun 12, 5:55 PM EDTTornado WarningJKLWayne20 min
Jun 12, 5:59 PM EDTFlash Flood WarningJKLWayne3 hr
Jun 12, 6:03 PM EDTFlash Flood WarningJKLMcCreary4 hr
Jun 12, 6:05 PM EDTFlash Flood WarningJKLLetcher3 hr
Jun 12, 6:35 PM EDTFlash Flood WarningJKLElliott2 hr
Jun 12, 6:51 PM EDTFlash Flood WarningJKLMorgan2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.